Int J Med Sci 2021; 18(5):1130-1136. doi:10.7150/ijms.51658

Research Paper

Differences in detected safety signals between benzodiazepines and non-benzodiazepine hypnotics: pharmacovigilance study using a spontaneous reporting system

Manabu Toyoshima1, Yoshihiro Noguchi2✉, Manami Otsubo3, Tomoya Tachi2, Hitomi Teramachi2,4✉

1. Department of Pharmacy, Kawasaki rinko general hospital; 3-13-1 Nakashima, Kawasaki-ku, Kawasaki, 210-0806, Kanagawa, Japan
2. Laboratory of Clinical Pharmacy, Gifu Pharmaceutical University; 1-25-4, Daigakunishi, Gifu, 501-1196, Gifu, Japan
3. Department of Pharmacy, Gifu University Hospital; 1-1, Yanagido, Gifu, 501-1194, Gifu, Japan
4. Laboratory of Community Healthcare Pharmacy, Gifu Pharmaceutical University; 1-25-4, Daigakunishi, Gifu, 501-1196, Gifu, Japan

This is an open access article distributed under the terms of the Creative Commons Attribution License (https://creativecommons.org/licenses/by/4.0/). See http://ivyspring.com/terms for full terms and conditions.
Citation:
Toyoshima M, Noguchi Y, Otsubo M, Tachi T, Teramachi H. Differences in detected safety signals between benzodiazepines and non-benzodiazepine hypnotics: pharmacovigilance study using a spontaneous reporting system. Int J Med Sci 2021; 18(5):1130-1136. doi:10.7150/ijms.51658. Available from https://www.medsci.org/v18p1130.htm

File import instruction

Abstract

Introduction: In recent years, there has been an increasing number of people who feel sleep-deprived owing to sudden changes in the social environment. Patients prescribed benzodiazepine-based hypnotics (BZ drugs) also develop movement disorder action and memory disorders as adverse events (AEs), and they have further problems such as dependency and tolerance because of long-term use. Therefore, the use of non-benzodiazepine-based hypnotics (Z-drugs) is recommended for patients with insomnia. However, as AEs have also been reported for Z-drugs, it is important to identify these when switching hypnotics.

Methods: To understand AEs to be noted when switching from BZ drugs to Z-drugs, we evaluated the differences in AEs developed by both these drugs using volcano plots and safety signals. For this, data registered in the Japanese Adverse Drug Event Report database were used.

Results: The volcano plot and safety signals revealed six characteristic Z-drug-induced AEs. Parasomnias (ln odds ratio [OR]: 3.28, -log P: 4.34, proportional reporting ratio [PRR]: 23.47, χ2: 309.27), Cortical dysfunction NEC (ln OR: 2.76, -log P: 4.34, PRR: 3.62, χ2: 16.14), and Psychiatric symptoms NEC (ln OR: 2.66, -log P: 2.18, PRR: 2.51, χ2: 6.63) were detected only in Z-drugs, and safety signals of Suicidal and self-injurious behaviour, Deliria, and Overdoses NEC were also detected with BZ drugs. However, the strength of safety signals was much higher with the Z-drugs.

Conclusion: AEs related to falls and bone fractures are expected to be more strongly onset in BZ drugs than in Z-drugs, which are said to have less muscle relaxant action. However, there was no particularly significant difference in this parameter between the two drug classes. Understanding the difference between these AEs of Z-drugs and BZ drugs is important for the proper use of hypnotics.

Keywords: Japanese Adverse Drug Event Report database, signal detection, non-benzodiazepine-based hypnotics, benzodiazepine-based hypnotics